Tuesday, January 20, 2009

Adrenals (& Pituitary) Aren't Doing Their Job

This week I have some stressful things going on. I have to meet with some attorneys. YUCK. Anyway, I decided it was more important to feel better for these events than to get my blood work done, so I started on some cortef yesterday. You have to be off of cortef for 2 weeks prior to testing, so that pushes things back.

Yesterday, I took 10mg in the morning. Didn't really feel much of anything. Then at noon, I took another 5mg. Eh, it was Ok. Nothing spectacular. Then another 5mg at 4pm. That is when I finally felt it working. We went to the mall to find an outfit for these meetings. By the time we got out of the mall, I felt like I was dying. I drank a 20 ounce bottle of water in 5 minutes because I was DYING of thirst. The woman checking us out looked at me really strange as I was trying to drink the water as fast as possible! I could tell she was thinking...wtf is wrong with this girl. My mind was not in a right state either.

My mouth was making that tacky sound. Felt like I had eaten 2 jars of peanut butter! haha Now since I have DI, I know what thirsty can feel like, but this was on a completely different level. In addition to that, I felt like I wanted to just cry and fall down. I was so irritated and angry, but I had no idea why. I assume that the cortef completely wore off and I was experience low cortisol. It appears my suspicions were correct!

Here's a list of symptoms found on the website, stopthethyroidmadness.com This website talks about adrenal and thyroid problems.

Items in bold, I am currently experiencing.
  • continuing hypo symptoms with a high free T3, or high amount of Armour
  • shaky hands; shakiness
  • diarrhea
  • bad palps
  • feeling of panic
  • weakness
  • inability to handle stress
  • inability to handle interactions with others
  • inability to focus
  • rage or sudden angry outbursts
  • emotionally hyper sensitive
  • overreacting
  • highly defensive
  • feeling paranoid
  • exacerbated reactions to daily stress
  • no patience
  • easily irritated
  • mild to severe hypoglycemic episodes
  • taking days to recover from even minor stress
  • taking days to recover from a dental visit
  • clumsy (drop things, bump into things)
  • suddenly feel extremely hungry
  • dull cloud-filled head (happens when this patient is due for a next cortisol dose)
  • light headedness
  • dizziness
  • coffee putting patient to sleep
  • almost passing out every time patient gets up
  • dark circles under my eyes
  • waking up in the middle of the night for several hours
  • frequent urination
  • difficulty falling asleep
  • extreme fatigue
I HAVE to get through this week in 1 piece and taking cortef is the ONLY way it's going to happen. Then once this is done, I have another deadline I need to meet. It's long overdue too.

Here's something you didn't know about me. Driving is so stressful for me that I don't even like to do it anymore. My husband practically drives me everywhere and I know it annoys him. Last week I drove myself to voice lessons and the whole time I was a complete wreck (shhhh don't tell my husband this--I told him I was OK). My hands were shaking and my thirst was OUT of control. Nothing would quench my thirst (even though I took my DDAVP). Today, I drove myself to one of the attorney meetings and I was actually calm. I took 10mg cortef in the morning and then right before I left another 5mg. That last me half way through the meeting. Popped another 2.5mg when she went to make a phone call and I needed more when I got out.

Now I still feel really wiped out from the meeting, but I noticed considerable difference in my driving. I was more focused and wasn't scared. Normally I am literally scared to death driving...This only happened about a year ago! I used to drive all over the place. I drove myself to New York 6 years ago to see a friend.

What the hell has happened to me in this time frame?

I'm telling you now, Thursday I'm going to be a wreck. I'm already a wreck. My body isn't working right. Sometimes I think since I don't work out of the house anymore (I quit because of my health) that I forget how bad I am. I go out on my own so infrequently, that I don't put my body in a stressful environment. On a normal day for me, stress is at a minimum.

This is all making sense to me now. I never thought I had a stressful life. In fact, I need to be more grateful for how easy I have it. If my pituitary isn't telling my body to make cortisol at an appropriate level, that's why my adrenal fatigue isn't necessarily related to bad stress. Any stress--whether good or bad--will cause my body to immediately fail. This week is certainly putting things into perspective. I'll need to talk about these symptoms and problems when coping with stress to the endo.

If it weren't for the cortef, I probably would have collapsed today. Once I figure out all of my problems, I'm going to be a large medical alert bracelet put all of my problems on it. haha

3 comments:

Mary said...

Hi Birdlady,
I found your site while desperately trying to find info on mercury and adrenals/thyroid issues.

You're the first person I found that reports the symptom of feeling ill after a little alcohol. This symptom and others I have don't seem to match up with any thyroid-problem descriptions. So I keep feeling that's not my problem. But I don't know anymore!

Just a little history: I just finished having 15 amalgam fillings removed and started chelation (Cutler's way) 2 days ago. I'm very excited.

Anyway I like your site and plan to check it out some more.

Do you think your alcohol issue is due to mercury or thyroid?

Birdlady said...

It is listed in Dr. Cutler's book Amalgam Illness on page 28 as a possible side effect of mercury poisoning.

It reads:
"Victims of chronic mercury poisoning have difficulty metabolizing alcohol and often give up drinking because they do not enjoy it, or feel terrible after a drink or two. If metabolic problems become severe, chemical sensitivity sets in."

Even after just a few rounds of chelation, it has been better. I had a woodchuck granny smith cider the other day and I felt completely fine. :) I still take it easy though because it dehydrates me, which causes a whole other slew of problems.

It is also a known side effect of weak adrenals and Hodgkin's Disease. That's why the enlarged lymph nodes sort of freaked me out. If you have lymph node pain after drinking, make sure you get checked out by an ENT.

Mary said...

Thanks for your comment and info. It's helpful to see how others are doing in a similar situation. I'll let you know how my chelation goes (just finished round 1!)

Thank you!